Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Riverton, WY

June 15, 2018Johnson County, Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 15, 2018, 5:31 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2018, 5:31 PM MDT (23:31 UTC)
Expired
Jun 15, 2018, 6:03 PM MDT
In force
32 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Johnson County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 495 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
3355 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:32 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 15, 3:32 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
332 PM MDT Fri Jun 15 2018

.SHORT TERM...(This evening through Monday)
Issued at 331 PM MDT Fri Jun 15 2018

...Increasing heavy rains possible through Monday...

An incoming Pacific low pressure trough digging into the Pacific
Northwest will deepen and stall out over southern Idaho through
Monday, ingesting remnant moisture from hurricane Bud. This
produces rather excessive precipitation amounts through  Monday.

Cooler temperatures with areas of showers and isolated
thunderstorms will be over the north areas with higher relative
humidity. The central and south will have less moisture and lower
relative humidity with warmer temperatures and breezy to windy
areas. The showers and thunderstorms will increase and slowly
spread south on Saturday as the north becomes increasingly wet and
colder with high elevation mountains snow possible.  Sunday is
expected to be the wettest with cooler temperatures and lower
precipitation on Monday. This is a very dynamic storm scenario.
total rainfall amounts of 1 to 2 inches are possible with local
3 inch amounts in the mountains.

.LONG TERM...(Monday night through Friday)
Issued at 331 PM MDT Fri Jun 15 2018

The extended forecast remains cool and wet with the upper low
gradually opening up and drifting east through Wednesday, but
troughing could remain over the northern and central Rockies
through Friday. Temperatures are expected to gradually warm
Friday. There is increased uncertainty in the extended forecast
the the position and strength of the upper low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 331 PM MDT Fri Jun 15 2018

VFR conditions are expected through the forecast period at the TAF
sites with the exception of KCPR and KCOD, where MVFR ceilings will
be predominant until around 07Z at KCPR and 15Z at KCOD. Will linger
any precip into the Saturday afternoon hours from KBPI-KJAN through
to KWRL and KCOD. Other than VCSH, the rest of the TAF sites will
see precip ending by around 15Z Saturday.

Will keep winds from the west to the northwest from a KBPI-KRIW to
north of a KCPR line. Have increased southwest winds at KCPR after
18Z.

&&

.FIRE WEATHER...
Issued AT 331 PM MDT Fri Jun 15 2018

...Increasing heavy rains possible through Monday...

An incoming Pacific low pressure trough digging into the Pacific
Northwest will deepen and stall out over southern Idaho through
Monday, ingesting remnant moisture from hurricane Bud. This
produces rather excessive precipitation amounts through  Monday.

Cooler temperatures with areas of showers and isolated
thunderstorms will be over the north areas with higher relative
humidity. The central and south will have less moisture and lower
relative humidity with warmer temperatures and breezy to windy
areas. The showers and thunderstorms will increase and slowly
spread south on Saturday as the north becomes increasingly wet and
colder with high elevation mountains snow possible.  Sunday is
expected to be the wettest with cooler temperatures and lower
precipitation on Monday. This is a very dynamic storm scenario.
total rainfall amounts of 1 to 2 inches are possible with local
3 inch amounts in the mountains.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Troutman
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 15, 1:48 AM MDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
148 AM MDT Fri Jun 15 2018

WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
148 AM MDT Fri Jun 15 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated thunderstorms mainly across northern and western Wyoming.
Strong thunderstorms with hail and strong wind possible in
northern Wyoming

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Wednesday...Isolated to scattered thunderstorms
each day. Significant rain possible at times especially Sunday and
Monday especially across the Absaroka, northern Wind River
Mountains and adjacent foothills. Several inches of snow could
fall above eleven thousand feet, late Sunday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.

In the hours before

Special weather statement, Jun 15, 2:14 PM MDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
214 PM MDT FRI JUN 15 2018

WYZ008-152045-
Bighorn Mountains West-
214 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BIG HORN COUNTY
UNTIL 245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Wheel, or 18 miles east of Lovell, moving northeast at 30
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Big
Horn County, including the following locations... Porcupine
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4498 10788 4493 10788 4490 10785 4489 10786
      4487 10786 4484 10783 4482 10782 4477 10800
      4483 10808 4488 10809 4492 10818 4500 10797
      4500 10791
TIME...MOT...LOC 2013Z 239DEG 38KT 4484 10801

Troutman
Special weather statement, Jun 15, 3:02 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
302 PM MDT FRI JUN 15 2018

WYZ002-003-152130-
Cody Foothills-Absaroka Mountains-
302 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
330 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Washakie Needles, or 21 miles southwest of Meeteetse,
moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Park
County, including the following locations... Sunshine Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4408 10876 4408 10879 4403 10879 4399 10889
      4399 10892 4398 10892 4385 10925 4401 10937
      4430 10889
TIME...MOT...LOC 2101Z 241DEG 21KT 4397 10923

Troutman
Special weather statement, Jun 15, 3:43 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Riverton WY
343 PM MDT FRI JUN 15 2018

WYZ003-004-152215-
North Big Horn Basin-Cody Foothills-
343 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Meeteetse Rim, or 13 miles northeast of Meeteetse,
moving east at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Otto around 405 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4425 10798 4417 10841 4417 10855 4414 10856
      4412 10866 4429 10875 4451 10824
TIME...MOT...LOC 2142Z 249DEG 45KT 4424 10861

Troutman
Special weather statement, Jun 15, 4:10 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
410 PM MDT FRI JUN 15 2018

WYZ004-008-152245-
North Big Horn Basin-Bighorn Mountains West-
410 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 445
PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
Otto, or 9 miles west of Basin, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Basin around 420 PM MDT.
  Greybull around 425 PM MDT.
  Shell around 440 PM MDT.
  Shell Canyon around 445 PM MDT.

Other locations impacted by this storm include Greybull South Big
Horn County Airport, Emblem, and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4433 10825 4448 10848 4481 10792 4451 10761
TIME...MOT...LOC 2210Z 232DEG 38KT 4442 10822

McDonald
Special weather statement, Jun 15, 4:44 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
444 PM MDT FRI JUN 15 2018

WYZ004-008-152300-
North Big Horn Basin-Bighorn Mountains West-
444 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 500
PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Shell Canyon, or 21 miles northeast of Greybull,
moving northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Big Horn
County, including the following locations... Porcupine Campground and
Bald Mountain Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4486 10784 4483 10783 4482 10782 4479 10783
      4477 10775 4471 10774 4471 10768 4469 10769
      4468 10767 4470 10762 4466 10753 4456 10773
      4471 10807 4487 10787
TIME...MOT...LOC 2244Z 232DEG 49KT 4471 10776

McDonald
Special weather statement, Jun 15, 5:13 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
513 PM MDT FRI JUN 15 2018

WYZ020-160000-
Natrona County Lower Elevations-
513 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Edgerton, or 34 miles southeast of Kaycee, moving northeast at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted by this storm...
  Edgerton and Midwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4317 10626 4336 10637 4350 10616 4349 10608
      4342 10607 4323 10607
TIME...MOT...LOC 2312Z 230DEG 7KT 4333 10620

McDonald

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:47 PM MDTSpecial Weather StatementRIWPark28 min
Jun 15, 1:29 PM MDTSpecial Weather StatementRIW31 min
Jun 15, 2:14 PM MDTSpecial Weather StatementRIWBig Horn31 min
Jun 15, 3:02 PM MDTSpecial Weather StatementRIW28 min
Jun 15, 3:43 PM MDTSpecial Weather StatementRIWBig Horn32 min
Jun 15, 4:10 PM MDTSpecial Weather StatementRIWBig Horn35 min
Jun 15, 4:44 PM MDTSpecial Weather StatementRIWBig Horn16 min
Jun 15, 5:13 PM MDTSpecial Weather StatementRIW47 min
Jun 15, 5:47 PM MDTSpecial Weather StatementRIWJohnson28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.